New Jersey, 2020

Damaging Winds and Lightning Strike in New Jersey, March 3, 2020

March 3, 2020 · NWS PHI · 8 events in 5 counties and zones

A warm front moved north through parts of the mid-Atlantic during the late morning and afternoon of March 3. A cold front followed closely behind it in association with strengthening low pressure moving through the eastern Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A warm front moved north through parts of the mid-Atlantic during the late morning and afternoon of March 3. A cold front followed closely behind it in association with strengthening low pressure moving through the eastern Great Lakes. An upper level shortwave was also approaching the area. The cold front moved rapidly through the region during the evening hours. Ahead of it, a weakly unstable but strongly forced and highly sheared environment existed. Widespread showers and some embedded thunder developed, and while lightning activity was limited the strength of the forcing and shear profiles allowed for some damaging wind gusts to occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 3, 6:50 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 3, 6:50 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
650 PM EST Tue Mar 3 2020

.SYNOPSIS...
Strengthening low pressure will move into northern New England
and adjacent Canada by late tonight. An associated cold front
will cross our region as well tonight. High pressure will build
near our area Thursday before moving offshore Thursday night.
Low pressure in the Great Lakes tracks into the Northeast Friday
and combines with strengthening low pressure well off the coast
which then tracks northeastward. High pressure builds in for
the weekend before moving offshore to start next week, then a
cold front should arrive during Tuesday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
The first wave of showers has moved out of the region. Conditions
will mainly be dry until a line of showers and scattered
thunderstorms ahead of a cold front moves in from the west later
this evening.

0-6km bulk shear ranges from 50 kt across northern zones to as
much as 70 kt in the southern zones, but there is not much
surface-based CAPE, but there is as much as 750 J/kg of MUCAPE.

Showers, even without thunder, could produce locally strong wind
gusts as high as 50 mph. The region remains under a Marginal
Risk for severe weather.

Once the front moves through the area, showers will end from
west to east and winds will become quite gusty, especially for
the first couple of hours right behind the front. Winds
initially could gust 25 to 30 mph, before lowering to gusts of
15-25 overnight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Low pressure will continue to strengthen to our north as it drifts
through the Canadian Maritimes on Wednesday. This will keep a steady
west to northwest flow across the area. Dry conditions and mostly
clear skies will likely begin the day for most areas. However, as
the day progresses, clouds will likely begin to develop across
portions of eastern Pennsylvania and northern New Jersey by late
morning, and may continue across much of the area by the afternoon.
A weak clipper type system and is associated short wave/vorticity
impulse is forecast to make its way into the area late in the day
before getting absorbed by a trough associated with the low to our
north moving across the area. Any precipitation during the daytime
would be all rain.

Winds gusts will increase again during the day Wednesday with gusts
reaching 25-30 mph, with a few peak gusts around 35 mph.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Summary...A cooling trend into Saturday, then turning much warmer
Sunday and especially early next week. Coastal storm development
Friday looks to stay far enough offshore, however an inverted trough
may enhance the precipitation some for a time.

Synoptic Overview...A short wave trough slides across the Northeast
Wednesday night with some ridging to follow for Thursday. A
significant trough amplifies east-southeastward out of the Midwest
Thursday supporting surface low pressure across the Great Lakes. The
associated incoming height falls toward the East Coast initiate a
surface low offshore of North Carolina into early Friday. The
offshore low is forecast to become the dominant one as it deepens
while it tracks off to the northeast. While the main low looks to be
to far offshore to directly affect our weather, an associated
inverted surface trough back into our area for a time Friday and
Friday night will result in some precipitation. The entire system
exits off the coast to start Saturday morning, then a building ridge
pushes eastward into our region Sunday and to start early next week.

For Wednesday night and Thursday...A fast moving short wave trough
crosses the area during the first half of Wednesday night. At the
surface, a weak trough or secondary cold front moves through. There
looks to be just enough moisture and lift to generate a few rain or
snow showers mostly centered along the I-80 corridor. Given a decent
model consensus, added an area of slight chance to low chance PoPs
for a time Wednesday night. A weak ridge moves through Thursday with
weak high pressure quickly sliding through and offshore by early
Thursday night. This will result in a dry Thursday with some cooling
compared to Wednesday. Clouds increase/lower especially the second
half of Thursday night as an upper-level trough amplifies across the
Great Lakes region with a surface low associated with it. In
addition, incoming height falls toward the East Coast will initiate
surface cyclogenesis off the North Carolina coast through Thursday
night. The interaction of these systems will determine the northern
extent of the precipitation shield by early Friday morning.

For Friday and Saturday...The strong upper-level trough shifting
eastward from the Great Lakes to start Friday will will drive a
surface low east-southeastward from the Great Lakes into Friday
night. This pattern change will result in cooler temperatures. The
model guidance overall is keeping what becomes the primary low far
enough offshore as the phasing is late enough, however the leftovers
of the Great Lakes low looks to also contribute somewhat to an
inverted surface trough extending across parts of our area from the
offshore storm. The storm offshore is forecast to deepen quite a bit
as it tracks northeastward through Saturday. Given the synoptic
setup, a band of precipitation should develop across our area during
Friday and continue Friday evening before weakening and shifting
offshore early Saturday. The placement of the inverted trough will
be key in where the main precipitation occurs. As of now, the
consensus is mainly across the northern half of the forecast area,
and therefore did increase the PoPs into the likely range.

As for the precipitation types, the air mass especially in the
boundary layer is not all that cold going into this particularly
outside of the Poconos, although more noted cooling occurs aloft as
the main trough moves in. Overall, looks like rain for a good
portion of the area, although a period of snow is probable
especially for the southern Poconos (I-80 corridor). The rain may
mix with or change to some wet snow southward some especially as the
precipitation ends, although precipitation intensity may also play a
role. This is all of lower confidence at this time. Improving
conditions are then expected for Saturday, however a gusty west-
northwest wind will occur in the wake of the offshore storm.

For Sunday through Tuesday...A ridge is forecast to build and spread
across the East during much of this timeframe. This will drive
surface high pressure centered to our south eventually off the
coast, resulting in a west to southwest flow of much warmer air.
Therefore, the moderation starts Sunday with much warmer air then
arriving early next week given the return flow. A cold front will
eventually arrive from the west, with low pressure yet again looking
to track up across the eastern Great Lakes. The timing of this
feature will determine when the greatest chances for showers occur,
and this currently looks to be during Tuesday.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight... A complicated forecast especially through 05z. From PHL
southward, prevailing VFR is expected the next few hours, but a line
of showers will likely bring a period of MVFR or IFR conditions
between 02z and 04z. North of PHL, prevailing conditions are sub-VFR
and will remain mostly sub-VFR as that line of showers move through.
Isolated thunder is also possible with that line but have continued
to leave mention of it out of the TAFs for now due to low confidence
in its occurrence. If confidence increases, will amend as
necessary. Wind gusts to 30 kt and locally higher are possible
as the line of showers and isolated thunder moves through, and
some erratic behavior in wind direction is also possible. After
05z, all sites should turn VFR with westerly winds 10 to 15 kt
gusting up to 25 kt. Low to moderate confidence in the forecast
through 05z, then high confidence beyond then.

Wednesday...VFR conditions are expected through the day. Wind will
remain out of the west, and likely increase in gusts up to 25-30
knots.

Outlook...
Wednesday night...VFR. A few showers possible mainly near and north
of ABE, otherwise clouds clearing overnight. West-northwest winds
diminishing to 10 knots or less. Moderate confidence.

Thursday...VFR, with increasing clouds later in the day and lowering
at night. Light and variable winds overall. Moderate confidence.

Friday...Periods of MVFR/IFR conditions probable as precipitation
develops across much of the area. Mostly rain should occur, however
the rain may mix with or change to wet snow before ending at night.
Light and variable winds becoming north around 10 knots in the
afternoon, then northwest 10-15 knots with gusts up to 25 knots at
night. Low confidence.

Saturday...Lingering MVFR conditions possible early, otherwise VFR.
Northwest winds 15-20 knots with gusts up to 30 knots. Moderate
confidence.

Sunday...VFR. West to west-southwest winds 10 knots or less. High
confidence.

&&

.MARINE...
Tonight...Wind gusts of 25-30 knots will occur tonight, especially
behind a cold frontal passage. Seas already remain above 5 feet and
will likely remain so overnight. We have also expanded the Small
Craft Advisory into Delaware Bay.

Wednesday...The Small Craft Advisory will continue into Wednesday,
but winds may begin to weaken through the day, so the end times for
the southern waters remains at 1 pm and the northern waters remains 6
pm.

Outlook...
Wednesday night through Thursday night...A brief period of west-
northwest wind gusts to 25 knots possible Wednesday night, otherwise
the conditions are anticipated to be below Small Craft Advisory
criteria.

Friday and Saturday....Small Craft Advisory conditions becoming
likely later Friday through Saturday as a coastal storm tracks well
offshore. As of now, gusts are anticipated to remain below gale
force. The winds should diminish Saturday night.

Sunday...The conditions are anticipated to be below Small Craft
Advisory criteria.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EST Wednesday for ANZ450>452.
     Small Craft Advisory until 1 PM EST Wednesday for ANZ430-431-
     453>455.

&&

Synopsis...Gorse
Near Term...MPS/Robertson
Short Term...Robertson
Long Term...Gorse
Aviation...Gorse/O'Brien/Robertson
Marine...Gorse/Robertson
Hazardous weather outlook, Mar 3, 3:34 PM EST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
334 PM EST Tue Mar 3 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-042045-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
334 PM EST Tue Mar 3 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ430-431-450>455-042045-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
334 PM EST Tue Mar 3 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Mar 3, 7:21 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
721 PM EST Tue Mar 3 2020

NJZ019-020-027-040200-
Northwestern Burlington-Ocean-Southeastern Burlington-
Including the cities of Moorestown, Mount Holly, Jackson,
and Wharton State Forest
721 PM EST Tue Mar 3 2020

...PATCHY DENSE FOG INTO THIS EVENING...

Patchy dense fog with visibilities as low as 1/4 mile has
developed across portions of southeast New Jersey. This may result
in hazardous driving conditions due to the lowered visibility. If
driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

Fog will lift as a line of showers moved in from the west.

MPS
Special weather statement, Mar 3, 8:03 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
803 PM EST Tue Mar 3 2020

NJZ010-012-013-015-018>020-027-PAZ071-106-040215-
Somerset-Middlesex-Western Monmouth-Mercer-Camden-
Northwestern Burlington-Ocean-Southeastern Burlington-
Philadelphia-Lower Bucks-
Including the cities of Somerville, New Brunswick, Freehold,
Trenton, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson,
Wharton State Forest, Philadelphia, Morrisville, and Doylestown
803 PM EST Tue Mar 3 2020

...PATCHY DENSE FOG INTO THIS EVENING...

Patchy dense fog with visibilities as low as 1/4 mile has
developed across portions of central New Jersey and portions of
Philadelphia and northern suburbs. This may result in hazardous
driving conditions due to the lowered visibility. If driving, slow
down, use your headlights, and leave plenty of distance ahead of
you.

Fog will lift as a line of showers moved in from the west.

MPS
Special weather statement, Mar 3, 8:09 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
809 PM EST Tue Mar 3 2020

DEZ001-MDZ008-NJZ016-017-PAZ054-055-060>062-070-101>105-040200-
New Castle-Cecil-Salem-Gloucester-Lehigh-Eastern Montgomery-Western
Chester-Northampton-Upper Bucks-Monroe-Western
Montgomery-Delaware-Eastern Chester-Berks-Carbon-
809 PM EST Tue Mar 3 2020

...A LINE OF SHOWERS WILL AFFECT NEW CASTLE...CECIL...WESTERN
SALEM...NORTHWESTERN GLOUCESTER...MONTGOMERY...CARBON...SOUTHWESTERN
MONROE...BERKS...LEHIGH...NORTHWESTERN BUCKS...CHESTER...DELAWARE AND
NORTHAMPTON COUNTIES...

At 808 PM EST, radar indicated showers were located along a line
extending from near Mcadoo to near New Morgan to Aberdeen Proving
Ground. Movement was east at 40 mph.

Despite a lack of thunder and lightning, these showers may produce
wind gusts up to 50 mph, and the gusty winds may linger after the
showers taper off.

Locations impacted include...
Allentown, Reading, Wilmington, Newark, Easton, Middletown, West
Chester, Elkton, Lehighton, Mount Pocono, Calvert, Bethlehem,
Norristown, Chester, Pottstown, Phoenixville, Lansdale, West
Norriton, Forks and East Norriton.

This includes the following highways...
 Interstate 295 in New Jersey between mile markers 0 and 9.
 Interstate 80 in Pennsylvania between mile markers 290 and 309.
 Interstate 78 in Pennsylvania between mile markers 30 and 76.
 Interstate 95 in Pennsylvania between mile markers 0 and 6.
 Interstate 95 in Maryland between mile markers 91 and 109.
 New Jersey Turnpike near exit 1.
 Interstate 95 in Delaware between mile markers 0 and 23.
 Interstate 476 in Pennsylvania between mile markers 0 and 19.
 Pennsylvania Turnpike between exits 298 and 333.
 Northeast Extension between exits A20 and A87.
 Interstate 380 in Pennsylvania between mile markers 0 and 2.
 Interstate 176 in Pennsylvania between mile markers 1 and 11.
 Interstate 76 in Pennsylvania between mile markers 327 and 333.

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.

LAT...LON 3972 7614 3976 7606 3987 7599 4011 7594
      4014 7588 4023 7600 4060 7601 4065 7598
      4074 7576 4091 7599 4101 7573 4103 7574
      4115 7522 4034 7520 3945 7546 3942 7600
      3952 7598 3955 7608 3965 7616
TIME...MOT...LOC 0108Z 259DEG 50KT 4091 7594 4024 7592 3949 7614

MPS
Local storm report, Mar 3, 9:02 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
902 PM EST TUE MAR 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     TSTM WND GST     READING REGIONAL AIRPOR 40.37N 75.96W
03/03/2020  M54 MPH          BERKS              PA   ASOS

&&

JEO
Special weather statement, Mar 3, 9:24 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
924 PM EST Tue Mar 3 2020

MDZ008-NJZ001-007-009-PAZ054-055-060>062-101>103-105-040430-
Cecil-Sussex-Warren-Hunterdon-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Chester-Eastern Chester-Western Montgomery-
Upper Bucks-
Including the cities of Elkton, Newton, Washington, Flemington,
Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, Easton,
Honey Brook, Oxford, West Chester, Kennett Square, Collegeville,
Pottstown, Chalfont, and Perkasie
924 PM EST Tue Mar 3 2020

...CONTINUED GUSTY WINDS THIS EVENING...

Behind a departing area of showers and thunderstorms, winds will
likely continue to gust as high as 45mph for another couple of
hours this evening. This may result in additional tree damage and
localized power outages.

JEO

The radar

The Philadelphia radar (KDIX), 53 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Mercer

When
March 3, 9:24 PM EST
Where
Mercer County, 0.53 mi W of Pennington
Reported by
Trained Spotter
Coordinates
40.330, -74.790

Lightning struck a large tree causing electrical damage to some neighboring homes. Time estimated from radar.

Thunderstorm Wind, Burlington

When
March 3, 9:38 PM EST
Where
Burlington County, 1.81 mi ENE of Willingboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.044, -74.851

A tree and wires were downed on Rancocas Rd between Taisley Ln and Keith Ln in Burlington Twp. Time estimated from radar.

Thunderstorm Wind, Gloucester

When
March 3, 9:46 PM EST
Where
Gloucester County, 1.06 mi E of Clarksboro
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.800, -75.200

An mPing report of tree or shingle damage.

Thunderstorm Wind, Burlington

When
March 3, 9:56 PM EST
Where
Burlington County, 1.48 mi NNE of (Wri)mc Guire Afb
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.020, -74.590

Thunderstorm Wind, Atlantic

When
March 3, 10:06 PM EST
Where
Atlantic County, 0.53 mi E of Folsom
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.600, -74.840

An mPing report of tree limbs broken.

Thunderstorm Wind, Ocean

When
March 3, 10:20 PM EST
Where
Ocean County, 0.87 mi SW of Beachwood
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
39.920, -74.210

Large tree limbs were downed in the Beachwood area. Time estimated from radar.

Thunderstorm Wind, Atlantic

When
March 3, 10:25 PM EST
Where
Atlantic County, 2.07 mi S of Elwood
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.550, -74.730

NJ Weathernet station.

Thunderstorm Wind, Atlantic

When
March 3, 10:29 PM EST
Where
Atlantic County, 0.53 mi E of (Acy)atlantic City A
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.450, -74.570

Atlantic City Airport.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2020Every state in 2020This day in weather historyWarnings in New Jersey, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879511, 879512, 879513, 879516, 879514, 879515, 879517, 879518.